Concerns Raised About CV Effects of Hydroxychloroquine/Azithromycin
A hydroxychloroquine and azithromycin might or might not prove beneficial as treatment or prophylaxis for COVID-19. Find out why top cardiology experts have raised an alarm about cardiovascular effects in patients on the therapy, especially if they have a serious illness such as the novel coronavirus infection.
NASHVILLE, TN – A combination of hydroxychloroquine and azithromycin have been promoted as potentially beneficial in patients with COVID-19, but some of the nation’s top cardiology experts caution that the therapy is not without downsides.
A report in the American Heart Association’s journal Circulation points out that both drugs are considered definite causes of torsade de pointes. “There are occasional case reports of hydroxychloroquine prolonging the QT interval and provoking torsade de pointes when used to treat systemic lupus erythematosus,” the authors write.
Lead author of the article is Dan M. Roden, MD, Interim Division Chief, Division of Cardiovascular Medicine and Senior Vice President for Personalized Medicine, Clinical Cardiac Electrophysiology Program Faculty, Vanderbilt University School of Medicine. His co-authors include the presidents of the Heart Rhythm Society, the American Heart Association and the American College of Cardiology.
“Antimalarial prophylactic drugs, such as hydroxychloroquine, are believed to act on the entry and post-entry stages of SARS-CoV (severe acute respiratory syndrome–associated coronavirus) and SARS-CoV-2 (severe acute respiratory syndrome coronavirus) infection, likely via effects on endosomal pH and the resulting under-glycosylation of angiotensin converting enzyme 2 receptors that are required for viral entry,” the authors write, adding that azithromycin, a widely used antibiotic, is increasingly recognized as a rare cause of QT prolongation, serious arrhythmias, and increased risk for sudden death.
They point out that advanced age and female sex appear to be risk factors increasing adverse effects with azithromycin, noting, “Interestingly, azithromycin can also provoke non-pause–dependent polymorphic ventricular tachycardia.”
According to the report, The FDA Perspective concurred with observations that azithromycin can make patients more vulnerable to QTc interval prolongation and torsade de pointes. Of interest to community pharmacists is that the drug combination not only has been touted as a therapy for severe COVID-19 but also has been promoted as a prophylaxis so that people in the community could be taking it.
“Basic electrophysiologic studies suggest that both drugs can provoke pro-arrhythmia via mechanisms beyond block of IKr implicated in usual cases of torsade de pointes,” according to the authors. “The effect of the combination of these agents on QT or arrhythmia risk has not been studied. There are very limited data evaluating the safety of combination therapy. Multiple randomized trials are currently being initiated.”
Complicating treatment for the novel coronavirus, the article adds, is that severely ill patients often have comorbidities that can increase risk of serious arrhythmias, such as hypokalemia, hypomagnesemia, fever,16 and an inflammatory state.
The authors urge that electrocardiographic/QT interval monitoring be used, and that the drugs should be withheld in patients with baseline QT prolongation (e.g., QTc ≥500 msec) or with known congenital long QT syndrome. They also urge that drugs be withdrawn if QTc exceeds a preset threshold of 500 msec. A concern is that, with patients critically ill with COVID-19 infection, frequent caregiver contact may not be advisable, limiting the ability to provide optimal electrocardiographic interval and rhythm monitoring.
The article also recommends correction of hypokalemia to levels of greater than 4 mEq/L and hypomagnesemia to levels of greater than 2 mg/dL, as well as avoiding other QTc prolonging agents whenever feasible.